Minnesota, 2021

Damaging Wind in Minnesota, June 20, 2021

June 20, 2021 · NWS ARX · 1 event in 1 county or zone

A line of thunderstorms moved across southeast Minnesota during the afternoon of June 20th. These storms produced winds strong enough to uproot a tree and blow down some branches in a Rochester (Olmsted County) park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across southeast Minnesota during the afternoon of June 20th. These storms produced winds strong enough to uproot a tree and blow down some branches in a Rochester (Olmsted County) park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 20, 12:24 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 20, 12:24 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
124 PM CDT Sun Jun 20 2021

.MESOSCALE DISCUSSION...
Issued at 1047 AM CDT Sun Jun 20 2021

The threat for afternoon severe weather remains on track for
later today, though uncertainties exist in exactly which locations
will see the greatest risk for severe weather.

A typical Northern Plains summertime convective mess was in play
this morning, with a remnant MCV having worked across Iowa early
in the morning and spreading cloud debris and light stratiform
precipitation across much of the forecast area. The surface
dewpoint fields are already showing signs of recovery in western
Iowa with dewpoints rising back to around 70 degrees in the Omaha
area and steady moisture advection implied in the BL stratocu
field streaming northward over western Iowa. Recent CAM/CPM runs
have latched onto this region of increasing lower tropospheric
moisture advection and bring this plume further northward than
previously forecast, reaching as far north as the Twin Cities
metro.

The main synoptic low pressure center and attendant cold from
were analyzed over northeast and eastern South Dakota. With a
quasi-zonal jet streak plowing in from the west with a lead upper
level wave, this low should track eastward across central MN over
the course of the afternoon and drag the cold front with it. The
demarcation of the leading edge of this upper jet is well
visualized by the mid- level convection streaming out of eastern
South Dakota.

As the NE-SW-oriented cold front works eastward and impinges on
this warm sector, rapid near surface to surface convective
initiation is expected by the 1-3pm timeframe in south-central MN.
Perturbations emanating from the remnant MCV convection plus any
residual outflow boundaries working north out of central Iowa
could result in discrete convection ahead of the cold front--where
upscale growth to a more linear line should happen relatively
quickly.

With SBCAPE values of 1500 to 2000 J/kg expected by peak heating
and effective shear profiles of 30 to 40+ kts, supercellular
structures are likely with any convection preceding the cold
front. The complex as a whole should shift eastward at an
appreciable clip, resulting in any discrete convection merging
with the line and potentially increasing the risk of QLCS
tornadogenesis. Large hail would be the main threat with any
rotating discrete convection with damaging winds more attendant
with the convective line along the cold front. The complex as a
whole should exit the forecast area by 8-9pm.

All in all, this is a complex forecast with many moving parts.
The bottom line is that the whole area is at risk for seeing these
strong to severe thunderstorms during the afternoon hours.

&&

.LONG TERM...(Monday night through Sunday) Issued at 122 PM CDT
Sun Jun 20 2021

Overall upper pattern will not change much through the next week
with the long wave ridge over the western US and troughing over the
east.  Northern stream will remain active and various waves will
drive our weather through the period.

Monday will be marked by cooler temperatures (highs in the 60s and
lows Monday night in the 40s) as the surface ridge moves in behind
tonight's cold front.  The next rain/storm chance is Tuesday night
as a warm front advances across the area from the south.  By mid
week, the upper pattern flattens out a bit and a series of weak
short wave pass across the area, bringing periodic shower and storm
chances starting Wednesday night.

There is much variability in how the models handle the upper low
dropping out of Canada at the end of the week, thus low confidence
in the particulars out that far.  It does look continued unsettled
thus rain chances continue into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1224 PM CDT Sun Jun 20 2021

Thunderstorms are expected to develop this afternoon ahead of an
advancing cold front, affecting TAF sites from late afternoon into
early evening. Otherwise, MVFR ceilings are expected most of tonight
and surface winds will shift from the south to the northwest behind
the cold front with gusts increasing to 25-30 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

MESOSCALE...Skow
LONG TERM...DMD
AVIATION...DMD
Hazardous weather outlook, Jun 20, 1:20 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
220 PM CDT Sun Jun 20 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211930-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
220 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will continue to develop this afternoon into the
early evening. These storms will have the potential to be severe
with large hail, damaging winds and locally heavy rain the main
threats. The tornado threat looks to have decreased but an
isolated tornado cannot be ruled out across northeast Iowa and
southwest Wisconsin. The timing for the severe weather threat
looks to be from 2 to 8 pm for areas south of Interstate 94.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible Tuesday night. There will also be
on and off chances for storms from Wednesday night through
Saturday. At this time, it is too early to determine if organized
severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into the early
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jun 20, 1:34 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
234 PM CDT Sun Jun 20 2021

MNZ079-086-087-094-202000-
Wabasha-Olmsted-Dodge-Mower-
234 PM CDT Sun Jun 20 2021

...Thunderstorms Developing And Expected To Intensify This
Afternoon...

At 230 PM CDT, scattered thunderstorms were developing across the
area.  The strongest storms were located just west of Interstate 35
over south-central Minnesota. These storms are expected to intensify
over the next hour and could become severe.

This storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Iowa...and southeastern Minnesota.

LAT...LON 4420 9305 4419 9255 4435 9255 4437 9252
      4437 9248 4350 9248 4351 9305
TIME...MOT...LOC 1930Z 272DEG 42KT 4408 9346

Wetenkamp
Special weather statement, Jun 20, 2:40 PM CST, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
340 PM CDT Sun Jun 20 2021

MNZ094-202115-
Mower-
340 PM CDT Sun Jun 20 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOWER COUNTY...

At 339 PM CDT, a strong thunderstorm was located near London, or 9
miles north of Northwood, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Lyle around 355 PM CDT.
  Rose Creek around 405 PM CDT.
  Adams around 415 PM CDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Iowa...and southeastern Minnesota.

LAT...LON 4367 9305 4369 9246 4350 9247 4350 9305
TIME...MOT...LOC 2039Z 271DEG 33KT 4358 9316

Wetenkamp
Special weather statement, Jun 20, 3:07 PM CST, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
407 PM CDT Sun Jun 20 2021

MNZ079-087-088-202130-
Wabasha-Olmsted-Winona-
407 PM CDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WINONA...
OLMSTED AND SOUTHEASTERN WABASHA COUNTIES...

At 406 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Buffalo to near Rochester
to 8 miles east of Brownsdale. Movement was east at 45 mph.

Winds in excess of 30 mph and brief heavy rain are possible with
these storms.

Locations impacted include...
Rochester, Stewartville, St. Charles, Plainview, Chatfield, Eyota,
Lewiston, Elgin, Dover, Stockton, Rollingstone, Altura, Marion, High
Forest, Pleasant Grove, Rock Dell, Saratoga, Viola, Fremont and
Utica.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4392 9268 4397 9265 4423 9200 4415 9179
      4385 9176 4385 9245 4383 9245 4384 9269
TIME...MOT...LOC 2106Z 261DEG 37KT 4420 9199 4399 9236 4378 9272

Wetenkamp

The radar

The La Crosse radar (KARX), 105 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Olmsted

When
June 20, 3:10 PM CST
Where
Olmsted County, 1.47 mi SSW of Rochester
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.010, -92.480

A tree was uprooted and large branches were blown down in a Rochester park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965539.